Minnesota, 2013

Hail in Minnesota, April 30, 2013

April 30, 2013 · NWS DLH · 2 events in 1 county or zone

A cold front caused thunderstorms with hail over the Minnesota Arrowhead. Most of the hail was over the North Shore of Lake Superior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front caused thunderstorms with hail over the Minnesota Arrowhead. Most of the hail was over the North Shore of Lake Superior. There were many reports of one-quarter inch and half-inch hail, but there were larger sizes at Illgen City at three-quarter inch and ping pong ball size at Silver Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 30, 5:47 AM CST, 48 minutes earlier.

Area forecast discussion, Apr 30, 5:47 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
647 AM CDT TUE APR 30 2013

.AVIATION...12Z TAFS.
NEAR DLH...AREAS OF LIGHT MARINE FOG WITH MVFR/IFR VSBY AFFECTING
DLH/DYT/SUW/COQ THROUGH 14Z. A COLD FRONT WILL BRING SCT SHOWERS
AND THUNDERSTORMS WITH PERIODS OF MVFR CIGS THIS MORNING...MAINLY
BEFORE 18Z. AFTER THE FRONT PASSES...EXPECT GUSTY WSW SFC WINDS
AROUND 30 KT. THE GUSTS WILL RELAX AROUND SUNSET...WITH NW WINDS
10 TO 15 KT OVERNIGHT. RAIN SHOWERS AND MVFR CIGS WILL MOVE INTO
THE KHYR AREA AFTER MIDNIGHT...INCREASING IN COVERAGE AND
INTENSITY THROUGH WED MORNING.

&&

.PREV DISCUSSION... /ISSUED 409 AM CDT TUE APR 30 2013/

SHORT TERM...

TODAY THROUGH LATE TONIGHT...

MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED AROUND THE RAIN
SHOWERS WITH SCATTERED WEAK T-STORMS...MAINLY ACROSS NE MN THIS
MORNING...AND ANOTHER ROUND OF RAIN AGAIN LATE TONIGHT...BUT
WITHOUT THE THUNDER. ALSO HAVE SOME CONCERNS FOR FOG THIS
MORNING...MAINLY OVER LAKE SUPERIOR AND ADJACENT LOCATIONS...
BEFORE CONDITIONS CLEAR OUT BY EARLY AFTERNOON.

UPPER LEVEL S/W IS CURRENTLY ROTATING E/NEWD THROUGH THE DAKOTAS
AND SRN MANITOBA THIS MORNING...WITH THE ASSOCIATED SFC LOW
FURTHER TO THE EAST OVER N-CENTRAL MN...AND A WIDESPREAD AREA OF
RAIN WITH EMBEDDED WEAK T-STORMS OVER N-CENTRAL/NW MN. HAVE SEEN
THE LEADING BANDS OF CONVECTION MAKE THEIR WAY INTO THE WRN
COUNTIES AROUND BRAINERD AND LEECH LAKE SINCE JUST AFTER
MIDNIGHT...WITH A VERY SLOW PROGRESSION EWD DUE TO A STABLE AIR
MASS IN PLACE OVER LAKE SUPERIOR. THE STORMS MOVING ACROSS THE
NORTHLAND THIS MORNING WILL BE ELEVATED...WITH THE FORCING MAINLY
FROM STRONG WAA IN THE MID LEVEL...PRODUCING STEEP MID-LEVEL LAPSE
RATES...AND A LAYER OF ENHANCED 850-700MB F-GEN. COULD SEE SOME
SMALL HAIL WITH A FEW OF THESE STORMS. OTHERWISE...THE LIGHTNING
AND RAINFALL FROM THIS SYSTEM WILL BE THE MAIN CONCERNS.

THE STABLE LAYER OVER LAKE SUPERIOR IS COMBINING WITH A MOIST NEAR
SFC/BOUNDARY LAYER TO PRODUCE AREAS OF FOG...LOCALLY DENSE...THIS
MORNING. DYT AND DLH HAVE DROPPED TO HALF MILE OR LESS THIS
MORNING...AND OTHER AREAS AROUND THE PERIPHERY OF THE LAKE AND SWD
ALONG THE I-35 CORRIDOR COULD ALSO SEE FOG THIS MORNING.

THE HIGHER RAINFALL AMTS WILL BE SEEN NORTH AND WEST OF THE IRON
RANGE THROUGH THE MORNING...WITH AROUND A QUARTER TO HALF INCH
POSSIBLE. OTHER AREAS TO THE SOUTH AND EAST WILL LIKELY SEE AROUND
A TENTH OR TWO OF RAIN...WITH EVEN LESSER AMTS FURTHER EAST INTO
WI. THE SFC LOW WILL MOVE QUICKLY TO THE NE THIS AFTERNOON WITH A
STRONG PUSH OF DRIER AIR MOVING IN FROM THE SW...AND ALLOWING
CLOUDS TO SCATTER OUT AND TEMPERATURES TO WARM INTO THE 60S AND
LOWER 70S BEFORE A PUSH OF COLDER AIR MOVES IN FROM THE NW
TONIGHT.

AS THIS SYSTEM LIFTS TO THE N/NE...A COLDER AIR MASS WILL ATTEMPT
TO FILTER IN ON THE BACK SIDE...THROUGH ND/NRN MN TONIGHT.
HOWEVER...A SECONDARY S/W ASSOCIATED WITH THE MAIN UPPER TROUGH
WILL ROUND THE BOTTOM OF THE TROUGH AND LIFT E/NEWD THROUGH THE
CENTRAL PLAINS/UPPER MIDWEST LATE TONIGHT AND HOLD THE COLD AIR AT
BAY FOR NOW...BEFORE BRINGING IN ANOTHER ROUND OF RAIN SHOWERS
AFTER MIDNIGHT...MAINLY OVER THE SERN SECTIONS OF THE FORECAST
AREA. THE AIR MASS WILL BE COOL AND FAIRLY STABLE.
THEREFORE...T-STORMS ARE NOT EXPECTED.

LONG TERM...

WEDNESDAY THROUGH MONDAY...

A STALLED FRONT POSITIONED FROM LAKE SUPERIOR...EXTENDING S-SW
ACROSS UPPER MICHIGAN AND OVER NW WISCONSIN BECOMES THE FOCUS FOR
STRONG FGEN AND A LONG-DURATION PRECIPITATION EVENT THAT LASTS
INTO THE WEEKEND. MODELS HAVE SHOWN GOOD RUN TO RUN AGREEMENT OVER
PAST FEW DAYS THAT A CORRIDOR OF HEAVY RAIN...AND/OR SNOW
ACCUM...WILL AFFECT MUCH OF THE WIS ZONES OF THE DLH CWA
WED...THROUGH AT LEAST FRIDAY. THE PRECIP WILL COMMENCE OVER
WISCONSIN AS RAIN WED...CHANGING OVER TO SNOW BY LATE WED
AFTERNOON. A NARROW BAND OF 4 INCHES OR MORE OF SNOWFALL
ACCUMULATION IS EXPECTED WEDNESDAY NIGHT...WITH ADDITIONAL SNOW
PERSISTING INTO THURS. SNOWFALL AMOUNTS REMAIN DIFFICULT TO PIN
DOWN AS THERE REMAINS UNCERTAINTY IN THE PLACEMENT OF THE CORRIDOR
OF GREATEST QPF...AND RESOLVING PTYPE DETAILS. ALTHOUGH CONFIDENCE
IS NOT HIGH ENOUGH TO WARRANT A WINTER STORM WATCH AT THIS
TIME...LOCALIZED SNOW ACCUMULATIONS UPWARDS OF 8 INCHES ARE
POSSIBLE FOR A PORTION OF NRN WISCONSIN DURING THE WED NIGHT
THROUGH THURSDAY PERIOD.

AT THIS TIME THE DULUTH/TWIN PORTS REGION LOOKS TO REMAIN ON THE
BACK/COOL SIDE OF THE THERMAL GRADIENT...LIMITING THE QPF AND SNOW
ACCUM. HOWEVER...THE 00Z ECM IS SUGGESTING A SLIGHTLY FURTHER WEST
PLACEMENT OF THE RAIN/SNOW BAND. LATER SHIFTS WILL HAVE TO MONITOR
THIS TREND AND MAY NEED TO INCREASE POPS AND RAIN/SNOW AMOUNTS FOR
THE TWIN PORTS-INTERSTATE 35 CORRIDOR.

MEANWHILE OVER THE MN ZONES...A LONG WAVE TROUGH WILL PUSH INTO THE
UPPER PLAINS AND ALLOW FOR FALLING H85 TEMPS INTO THE NEGATIVE
VALUES BY WEDNESDAY AFTRN. MODELS ARE IN GOOD AGREEMENT THAT THE
NEGATIVE H85 TEMPS PERSIST OVER MINNESOTA THROUGH THE WEEKEND
KEEPING DAYTIME HIGHS GENERALLY IN THE 40S WITH OVERNIGHT LOWS IN
THE 20S AND 30S. THIS IS ABOUT 15 DEGREES BELOW NORMAL FOR THIS TIME
OF YEAR.

HYDROLOGY... RIVERS CONTINUE TO RISE ACROSS THE NORTHLAND THIS
MORNING DUE TO SIGNIFICANT SNOW MELT. FLOOD WARNINGS CONTINUE
ALONG THE MISSISSIPPI RIVER AT AITKIN AND FORT RIPLEY...BOTH OF
WHICH ARE EXPECTED TO RISE ABOVE THEIR RESPECTIVE MINOR FLOOD
STAGES LATER THIS WEEK. THERE ARE ALSO AREAL FLOOD ADVISORIES IN
EFFECT FROM AROUND DULUTH EASTWARD TO IRONWOOD DUE TO REPORTS OF
MINOR FLOODING OVER ROADS.

RAIN SHOWERS ARE MOVING THROUGH NE MN THIS MORNING...AND PRODUCING
AROUND A TENTH OF AN INCH OF RAINFALL. THE SHOWERS WILL CONTINUE
THROUGH THE REST OF THE MORNING OVER MUCH OF NORTHERN
MINNESOTA...MAINLY ALONG THE IRON RANGE AND AREAS TO THE NORTH AND
WEST. WITH AROUND A QUARTER TO HALF INCH OF RAIN POSSIBLE. THE
RAIN IS NOT EXPECTED TO HAVE A LARGE IMPACT ON AREA RIVERS. IT
SHOULD ONLY RESULT IN MORE SNOW MELT AND SOME MINOR ADDITIONAL
RISES TO RIVERS EARLY TO MID THIS WEEK.

A COOL DOWN THIS WEEK WILL HELP TO SLOW DOWN THE SNOW MELT AND
ALLOW RIVERS TO MORE EFFICIENTLY INGEST THE RUNOFF.
HOWEVER...THERE IS GROWING CONCERN THAT THERE COULD BE A PROLONGED
PERIOD OF RAIN AND/OR SNOW OVER NORTHWEST WISCONSIN AND/OR FAR
EASTERN MINNESOTA FROM WEDNESDAY THROUGH FRIDAY. THIS ADDITIONAL
PRECIPITATION COULD CAUSE RISES ALONG THE RIVERS AND AREAL
FLOODING...BUT THIS WILL DEPEND ON HOW MUCH OF THE PRECIPITATION
FALLS AS SNOW. IF MUCH OF THE PRECIPITATION FALLS AS SNOW...IT
WILL LIKELY SLOW DOWN THE SNOW MELTING PROCESS UNTIL THERE IS
ANOTHER SIGNIFICANT WARM UP.

&&

.POINT TEMPS/POPS...
DLH  64  37  46  31 /  60  30  40  60
INL  57  29  41  25 /  90  10   0  10
BRD  63  34  45  29 /  40  20  10  10
HYR  71  43  44  31 /  40  60  90 100
ASX  68  41  41  32 /  50  30  90 100

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

AVIATION...GRANING
Hazardous weather outlook, Apr 30, 3:32 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
432 AM CDT TUE APR 30 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
432 AM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST MINNESOTA
AND NORTHWEST WISCONSIN THIS MORNING. SOME OF THESE STORMS COULD
PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL. THE RAINFALL COULD
COMBINE WITH THE SNOW MELT AND INDUCE PONDING OF WATER ON ROADS
AND CREATE OR ADD TO MINOR FLOODING IN LOW LYING AREAS.

AREAS OF FOG WILL BE SEEN AROUND THE TWIN PORTS THIS
MORNING...WITH VISIBILITIES DROPPING TO A HALF MILE OR LESS AT
TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT PRECIPITATION WILL DEVELOP LATE TUESDAY NIGHT AND
CONTINUE THROUGH AT LEAST THURSDAY AFTERNOON...MAINLY OVER
NORTHWEST WISCONSIN...AND FAR EASTERN MINNESOTA. SIGNIFICANT
SNOWFALL IS LOOKING MORE LIKELY LATE WEDNESDAY AND THURSDAY...BUT
THE EXACT LOCATION IS STILL QUESTIONABLE. IN ADDITION TO THE SNOW
THREAT...THE PRECIPITATION WILL ONLY ADD TO THE HIGH WATER AND
FLOODING ISSUES OVER NORTHWEST WISCONSIN AND FAR EASTERN
MINNESOTA.

VARIOUS FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT ACROSS THE
NORTHLAND...WITH FLOOD WARNINGS FOR THE MISSISSIPPI RIVER AT FORT
RIPLEY AND AITKIN. A FLOOD ADVISORY IS IN EFFECT ACROSS NORTHERN
WISCONSIN...AND SECTIONS OF SOUTHERN SAINT LOUIS COUNTY...DUE TO
WATER ON ROADS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
ALSO...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT CHANGES
TO RIVER OR STREAM LEVELS NEAR THEM AND REPORT AND FLOODING OF
ROADWAYS.

LSZ121-140>148-011130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
432 AM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS WESTERN LAKE
SUPERIOR. THE MAIN THREAT WILL BE LOCALLY GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 30, 4:52 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
552 AM CDT TUE APR 30 2013

MNZ012-019-020-037-301115-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN LAKE/NORTH SHORE-
552 AM CDT TUE APR 30 2013

...THUNDERSTORMS ALONG NORTH SHORE OF LAKE SUPERIOR...

AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM DULUTH TO THE
WHITEFACE RESERVOIR...MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...FREQUENT CLOUD TO
GROUND LIGHTNING...AND POSSIBLY SMALL HAIL...

* THUNDERSTORMS WILL BE NEAR...
  PALMERS BY 555 AM...
  KNIFE RIVER BY 600 AM...
  LARSMONT AND FAIRBANKS BY 605 AM...
  WALES AND TWO HARBORS BY 610 AM...
  CASTLE DANGER BY 615 AM...

LAT...LON 4758 9175 4714 9143 4708 9155 4702 9163
      4700 9170 4693 9178 4690 9187 4683 9199
      4679 9208 4727 9235

GRANING
Special weather statement, Apr 30, 5:36 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
636 AM CDT TUE APR 30 2013

MNZ012-019-020-301215-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH
SHORE-
636 AM CDT TUE APR 30 2013

...STRONG THUNDERSTORM ALONG NORTH SHORE OF LAKE SUPERIOR...

AT 631 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TWO HARBORS...MOVING NORTHEAST AT 40 MPH.

EXPECT THIS STORM TO PRODUCE UP TO PENNY SIZE HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  TWO HARBORS BY 640 AM...
  ALGER AND BRIMSON BY 645 AM...
  WALES BY 650 AM...
  SILVER BAY BY 710 AM...

LAT...LON 4750 9172 4730 9124 4696 9178 4711 9206

GRANING
Local storm report, Apr 30, 5:43 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
643 AM CDT TUE APR 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             TWO HARBORS             47.03N 91.68W
04/30/2013  M0.25 INCH       LAKE               MN   TRAINED SPOTTER

0630 AM     HAIL             LARSMONT                46.98N 91.75W
04/30/2013  M0.25 INCH       LAKE               MN   TRAINED SPOTTER

0634 AM     HAIL             8 ENE BOULDER LAKE      47.10N 92.00W
04/30/2013  M0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

SGOHDE
Special weather statement, Apr 30, 6:07 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
707 AM CDT TUE APR 30 2013

MNZ010-011-301230-
KOOCHICHING-NORTH ST. LOUIS-
707 AM CDT TUE APR 30 2013

...STRONG STORMS OVER INTERNATIONAL FALLS AREA...

AT 703 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS IN THE AREA OF INTERNATIONAL FALLS TO
LITTLEFORK...AND KABETOGAMA...MOVING NORTHEAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS...

SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

LAT...LON 4862 9316 4863 9307 4860 9306 4861 9293
      4859 9289 4857 9289 4855 9280 4828 9305
      4840 9392 4853 9375 4854 9353 4855 9348
      4859 9348 4862 9341 4862 9330 4865 9322

GRANING
Special weather statement, Apr 30, 6:10 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
710 AM CDT TUE APR 30 2013

MNZ012-020-021-301300-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-SOUTHERN
LAKE/NORTH SHORE-
710 AM CDT TUE APR 30 2013

...STRONG STORM TRACKING ALONG NORTH SHORE OF LAKE SUPERIOR...

AT 703 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF SILVER BAY...MOVING NORTHEAST AT
40 MPH.

THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  SILVER BAY BY 715 AM...
  FINLAND 720 AM...
  LITTLE MARAIS BY 725 AM...
  TACONITE HARBOR BY 740 AM...
  TOFTE BY 745 AM...
  LUTSEN BY 755 AM...

SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

LAT...LON 4766 9063 4755 9086 4737 9115 4732 9120
      4720 9144 4733 9161 4780 9108

GRANING
Local storm report, Apr 30, 6:32 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
732 AM CDT TUE APR 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     HAIL             BEAVER BAY              47.26N 91.30W
04/30/2013  M0.25 INCH       LAKE               MN   TRAINED SPOTTER

0728 AM     HAIL             SILVER BAY              47.29N 91.28W
04/30/2013  M0.50 INCH       LAKE               MN   TRAINED SPOTTER

&&

KKR

The radar

The Duluth radar (KDLH), 88 km away, was scanning. The volume nearest the first event began at 12:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lake

When
April 30, 6:35 AM CST
Where
Lake County, Silver Bay
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.300, -91.270

Hail, Lake

When
April 30, 6:41 AM CST
Where
Lake County, Illgen City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.330, -91.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458586, 458587.